Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Bismarck, ND

June 28, 2018Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2018, 9:37 AM MDT for Grant County, Hettinger County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 9:37 AM MDT (15:37 UTC)
Expired
Jun 28, 2018, 10:30 AM MDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 95 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

603 
WUUS53 KBIS 281537
SVRBIS
NDC037-041-281630-
/O.NEW.KBIS.SV.W.0124.180628T1537Z-180628T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
937 AM MDT THU JUN 28 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hettinger County in southwestern North Dakota...
  Northwestern Grant County in south central North Dakota...

* Until 1030 AM MDT.

* At 936 AM MDT, a severe thunderstorm was located 6 miles northeast
  of Mott, moving east at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Heart Butte Dam around 1030 AM MDT.

Other locations impacted by this severe thunderstorm include Burt,
Heil and Leith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4653 10244 4664 10225 4663 10210 4672 10209
      4672 10172 4663 10171 4663 10150 4662 10147
      4637 10163 4633 10232
TIME...MOT...LOC 1536Z 251DEG 23KT 4645 10225 

HAIL...1.25IN
WIND...<50MPH
 
$$

SIMOSKO
3 follow-up statements
493 
WWUS53 KBIS 281555
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
955 AM MDT THU JUN 28 2018

NDC037-041-281630-
/O.CON.KBIS.SV.W.0124.000000T0000Z-180628T1630Z/
Hettinger ND-Grant ND-
955 AM MDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM MDT
FOR NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES...

At 954 AM MDT, a severe thunderstorm was located 10 miles northwest
of New Leipzig, or 12 miles northwest of Elgin, moving east at 25
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Heart Butte Dam around 1030 AM MDT.

Other locations impacted by this severe thunderstorm include Burt,
Heil and Leith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4653 10234 4659 10219 4663 10210 4672 10209
      4672 10172 4663 10171 4663 10150 4662 10147
      4637 10163 4634 10216
TIME...MOT...LOC 1554Z 251DEG 23KT 4649 10208 

HAIL...1.00IN
WIND...<50MPH
 
$$

SIMOSKO
696 
WWUS53 KBIS 281615
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1015 AM MDT THU JUN 28 2018

NDC037-041-281630-
/O.CON.KBIS.SV.W.0124.000000T0000Z-180628T1630Z/
Hettinger ND-Grant ND-
1015 AM MDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM MDT
FOR NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES...

At 1014 AM MDT, a severe thunderstorm was located 7 miles southwest
of Heart Butte Dam, or 8 miles north of Elgin, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Heart Butte Dam around 1030 AM MDT.

Other locations impacted by this severe thunderstorm include Heil and
Leith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4647 10214 4663 10210 4665 10199 4671 10174
      4663 10171 4663 10150 4662 10147 4637 10163
      4640 10199
TIME...MOT...LOC 1614Z 258DEG 21KT 4651 10191 

HAIL...1.00IN
WIND...<50MPH
 
$$

SIMOSKO
409 
WWUS53 KBIS 281620
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1020 AM MDT THU JUN 28 2018

NDC037-041-281630-
/O.EXP.KBIS.SV.W.0124.000000T0000Z-180628T1630Z/
Hettinger ND-Grant ND-
1020 AM MDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HETTINGER AND
NORTHWESTERN GRANT COUNTIES WILL EXPIRE AT 1030 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4647 10214 4663 10210 4665 10199 4671 10174
      4663 10171 4663 10150 4662 10147 4637 10163
      4640 10199
TIME...MOT...LOC 1620Z 251DEG 23KT 4651 10190 

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:42 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 28, 7:42 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
842 AM CDT Thu Jun 28 2018

.UPDATE...
Issued at 842 AM CDT Thu Jun 28 2018

Quick update to account for convective activity across far south
ND. Used HRRR time lag for pops and sky and merged latest obs.
Severe thunderstorm continues to track eastward, just north of
border with SD. Continuing to get reports of tennis ball size hail
with this storm. Latest SPC outlook upgraded much of our area to
moderate risk with all modes of severe weather possible, including
wind gusts to 80 mph, baseball size hail, a few tornadoes and
flash flooding.

UPDATE Issued at 727 AM CDT Thu Jun 28 2018

Updated the POPs across the south this morning using the HRRR time
lag ensemble.

UPDATE Issued at 530 AM CDT Thu Jun 28 2018

Earlier convection over the south central diminished as expected.
New strong convection as develop over southeastern Montana and
northern South Dakota. Will have to monitor these storms as they
approach our area with strong MUCAPE and effective shear present.
For this update, just blended the latest obs to the going
forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 357 AM CDT Thu Jun 28 2018

A couple of isolated thunderstorms have formed over south central
North Dakota in an environment characterized by MUCAPE exceeding
1000 J/kg and effective shear raging from 45 to 55 knots. These
storms have been periodically showing signatures of potential
severe hail. Instability falls off quickly east of the Missouri
River Valley and the HRRR generally dissipates this activity in
the 12 to 14 UTC time frame. Of interest is that the strongest of
these storms have been left splits with the right splits decaying
rather quickly.

Focus then turns to the potential of widespread significant severe
thunderstorms over the area later this afternoon and tonight.

Synoptically, not much has changed with the basic features. Subtle
height rises will likely keep most of the area convection free
through most of the afternoon. There is a chance that a few
showers or storms may try to develop along and north of the warm
front earlier in the afternoon but the latest CAM solutions have
backed off on this potential quite a bit. As the energetic
western trough approaches, impressive cyclogenesis will occur over
northeastern Wyoming, deepening a surface low before it makes its
way into northwest South Dakota or southwest North Dakota this
evening.

One particular trend over the past 24 hours has been to shift the
main area of initiation quite a bit further west over the higher
terrain in eastern Montana. As height falls are not anticipated
over the western Dakotas until at least the 00 to 03 UTC time
frame, this seems reasonable. With this solution, even more
uncertainty has been introduced as the majority of latest CAMS
fail to initiate substantial convection across the forecast area
before 00z. Thus, the window for discrete convection may be
narrower than previously thought. Discrete supercells may form off
the higher terrain over eastern Montana before 00z and grow
upscale quickly into one or two MCS clusters by the time they
reach the border. The 08z HRRR and the 06z ESRL HRRR appear to
have discrete cells trying to initiate in front of this complex
around 01z to 03z over the western Dakotas on what appears to be
the intersection of a prefrontal surface trough and the warm
front, so there may still be a conditional tornado threat this
evening over the far west, but confidence is still pretty low at
the moment. Any discrete cells that do form will also have the
potential to produce very large destructive hail up to the size
of baseballs and damaging wind gusts up to 75 mph.

As the greater forcing arrives tonight, storm coverage will
greatly increase, as well as the overall severe weather threat.
At least one severe MCS cluster is likely to sweep across the
area, potentially bringing with it a widespread swath of
significant damaging wind gusts up 75 mph and very large hail.
This activity should last well into the night before exiting into
eastern North Dakota by the early morning hours on Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 357 AM CDT Thu Jun 28 2018

The 00 UTC global suite favors southwest flow aloft across the
Northern Plains Friday into Saturday supporting scattered
thunderstorms. Dependent on how far east the cold front and
associated instability can propagate, a few strong storms will be
possible over the south central and James River Valley Friday,
but severe weather does not appear likely at this time. Flow
transitions to near zonal Sunday into early next week. This would
suggest waves with low predictability in faster flow, and a
diurnal thunderstorm threat. By the middle of the week troughing
is once again evident to our west among the global models, putting
us back in southwest flow aloft, continuing the active pattern.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 530 AM CDT Thu Jun 28 2018

VFR conditions are generally expected through the period. During
the morning hours on Thursday, a few isolated thunderstorms will
be possible over southwestern and south central North Dakota. Later
in the afternoon and evening, a strong storm system will approach
the state bringing the potential for widely scattered strong to
severe thunderstorms to the forecast area. All hazards will be
possible with any severe storms, including very large hail up to
baseball size, damaging wind gusts to near 75 mph, and a few
tornadoes. Placement, timing, and location regarding the strongest
storms is still very uncertain.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JNS
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jun 28, 7:52 AM MDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
852 AM CDT Thu Jun 28 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291400-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
852 AM CDT Thu Jun 28 2018 /752 AM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

A significant and widespread severe weather event is expected
across western and central North Dakota Thursday and Thursday
night.

A few strong to severe storms will continue this morning across
the far south with large hail up to tennis ball size, but the
overall threat will be much higher later this afternoon and
tonight.

Scattered thunderstorms may form along a warm front between I-94
and US Highway 2 Thursday afternoon. More numerous thunderstorms
are expected Thursday evening and into the night across a larger
portion of western and central North Dakota. Very large hail to
around baseball size, damaging winds to near 80 mph, a few
tornadoes, and localized flash flooding are the primary threats. A
significant, widespread damaging wind threat is possible late
this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues Friday and Saturday across
much of western and central North Dakota. A few storms could be
strong Friday across the far south central and James River
Valley, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely across western and central North
Dakota on Thursday. A significant and widespread severe weather
event is possible.

jns

In the hours before

Local storm report, Jun 28, 6:14 AM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HAIL             SCRANTON                46.15N 103.14W
06/28/2018  M1.25 INCH       BOWMAN             ND   PUBLIC

            HAIL ONGOING AT TIME OF REPORT. RELAYED BY
            MEDIA.

&&
Local storm report, Jun 28, 6:31 AM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
731 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     HAIL             SCRANTON                46.15N 103.14W
06/28/2018  E2.50 INCH       BOWMAN             ND   PUBLIC

            REPORT RELAYED BY BROADCAST MEDIA.

&&

TJK
Local storm report, Jun 28, 7:00 AM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     HAIL             7 N HETTINGER           46.11N 102.64W
06/28/2018  E3.00 INCH       ADAMS              ND   LAW ENFORCEMENT

&&

TJK
Local storm report, Jun 28, 7:38 AM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     HAIL             9 N HAYNES              46.10N 102.47W
06/28/2018  E2.50 INCH       ADAMS              ND   LAW ENFORCEMENT

            DEPUTY IN ADAMS COUNTY REPORTED DAMAGE TO
            VEHICLES, WITH MANY WINDOWS BROKEN OUT DUE
            TO LARGE HAIL UP TO 2.5 INCHES IN DIAMETER.

&&

TJK
Local storm report, Jun 28, 8:51 AM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
951 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             14 SW SAINT GERTRUDE    46.15N 101.53W
06/28/2018  M1.00 INCH       GRANT              ND   TRAINED SPOTTER

            QUARTER SIZED HAIL LASTED 5 MINUTES IN
            DURATION. THE DURATION OF THE HAIL EVENT WAS
            5 MINUTES.

&&

KS
Local storm report, Jun 28, 9:07 AM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1007 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     HAIL             7 N HETTINGER           46.10N 102.64W
06/28/2018  E2.75 INCH       ADAMS              ND   PUBLIC

            ADAMS COUNTY EM RELAYED A PUBLIC REPORT OF
            BASEBALL SIZE HAIL, WITH EXTENSIVE DAMAGE TO
            HOMES (BROKEN WINDOWS, DAMAGED
            SIDING/ROOFS). TIME OF REPORT ESTIMATED
            BASED ON RADAR DATA.

&&

TJK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:30 AM MDTSpecial Weather StatementBISMorton45 min
Jun 28, 1:52 AM MDTSevere Thunderstorm WarningBISBurleigh53 min
Jun 28, 2:17 AM MDTSpecial Weather StatementBISMercer28 min
Jun 28, 4:08 AM MDTSpecial Weather StatementBISBowman52 min
Jun 28, 4:57 AM MDTSevere Thunderstorm WarningBISAdams, Bowman, Slope63 min
Jun 28, 5:11 AM MDTSpecial Weather StatementBISSlope49 min
Jun 28, 6:02 AM MDTSevere Thunderstorm WarningBISAdams, Bowman58 min
Jun 28, 7:00 AM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux60 min
Jun 28, 7:56 AM MDTSevere Thunderstorm WarningBISGrant, Sioux64 min
Jun 28, 8:58 AM MDTSevere Thunderstorm WarningBISEmmons, Sioux47 min
Jun 28, 1:01 PM MDTFlash Flood WatchBISBillings, Bottineau, Burke, Divide, Dunn, Golden Valley and 10 more14 hr
Jun 28, 3:17 PM MDTSevere Thunderstorm WarningBISMcKenzie43 min
Jun 28, 4:04 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams23 min
Jun 28, 5:32 PM MDTSevere Thunderstorm WarningBISDunn58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.